Alert archive / Colorado / Flash Flood Warnings in 1999

Flash Flood Warning 6, NWS Denver/Boulder, CO

July 31, 1999Lincoln County, Washington County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 31, 1999, 8:40 PM MDT for Lincoln County, Washington County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 31, 1999, 8:40 PM MDT (02:40 UTC)
Expired
Aug 1, 1999, 12:00 AM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lincoln County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 110 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1999-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1999-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
708 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDEN 010242
FFWDEN
COC073-121-010600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
840 PM MDT SAT JUL 31 1999

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO
  SOUTHEASTERN WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL MIDNIGHT MDT THIS EVENING

* AT 830 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN 24 MILES SOUTHWEST OF THURMAN...OR ABOUT 12 MILES   
  NORTHEAST OF LIMON. THE STORM PRODUCING THE HEAVY RAIN WAS MOVING    
  NORTHEAST AT 10 TO 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...THURMAN
AND COPE

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

DOPPLER RADAR ESTIMATES UP TO 3 INCHES OF RAINFALL IN THE LAST HOUR 
AND UP TO 6 INCHES IN THE LAST 3 HOURS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND 
ARROYOS...AS WELL AS RANCH LAND ALONG THE BANKS OF CREEKS AND 
STREAMS.

BASED ON RADAR ESTIMATES OF HEAVY RAINFALL...FLOOD WATERS WILL MOVE  
DOWN ALL TRIBUTARIES OF THE ARIKAREE RIVER IN NORTHERN LINCOLN 
COUNTY.  THE FLOOD WATERS WILL THEN MOVE DOWNSTREAM INTO EXTREME 
SOUTHERN WASHINGTON COUNTY INCLUDING THURMAN AND COPE BEFORE 
MIDNIGHT. 

GARD...WFO BOULDER

LAT...LON 3939 10369 3930 10358 3927 10333 3957 10316
          3959 10281 3971 10283 3972 10322 3960 10351

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:55 PM MDT, 5 hours 45 minutes earlier.

Area forecast discussion, Jul 31, 2:55 PM MDT, 5 hours 45 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
255 PM MDT SAT JUL 31 1999

LINES OF CONVECTION ALREADY HAVE FIRED ACROSS FRONT RANGE AND MTN
AREAS THIS AFTN WITH DECENT E-SE FLOW UP TO AROUND 15K. STRONGER SW
FLOW AT THE MID AND UPPER LVLS IS KEEPING STORMS MOVING AT A DECENT
PACE SO FLASH FLOOD POTENTIAL FAIRLY LOW. HOWEVER STORMS WILL STILL
BE PUTTING OUT HEAVY RAIN AS PW VALUES REMAIN JUST ABV AN INCH. EVEN
SOME HAIL WITH THE STORMS THRU THIS EVENING AS THERE IS A BETTER
SHEAR PROFILE. MOST OF THE CONVECTION SHOULD END AFTER MIDNIGHT AS
MID LVL TROF MOVES ACROSS AND FLOW AT 700MB TURNS W-NW. ANOTHER WEAK
SURGE REINFORCES UPSLOPE FLOW SUN MORNING AND MID LVL FLOW ALSO
TURNS AROUND TO NERLY BY AFTN. LOW LVLS APPEAR SATURATED LATE TNT/
SUN MORNING FOR SOME MORNING FOG/STRATUS AGAIN AMS AND WK UPR LVL
DYNAMICS WILL KEEP A GOOD CHANCE OF STORMS IN THRU SUN AFTN.

LOOKS LIKE AMS WILL FINALLY DRY OUT SOME ON MONDAY AS RIDGE BUILDS
TO OUR WEST...MID LVL FLOW TURNS N-NE AND SOME DRIER AIR AND
SUBSIDENCE BEGINS TO FILTER DOWN FROM WY. WETTER AGAIN MIDWEEK AS
AMS REFUELS UP. SLOW WARMING TRND MON-WED.

ENTREKIN

.DEN...NONE.

In the hours before

Special weather statement, Jul 31, 3:02 PM MDT, 5 hours 38 minutes before
COZ040-312200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT   SATURDAY   JULY 31 1999

...MORE RAIN IN THE DENVER METRO AREA...

TWO SEPARATE BANDS OF SHOWERS AND THUNDERSTORMS WERE MOVING
ACROSS THE DENVER METRO AREA AT 255 PM MDT.

ONE BAND WAS HITTING THE AURORA...MONTEBELLO...DENVER INTERNATIONAL
AIRPORT AREA.  IT HAS PRODUCED 1.05 INCHES OF RAIN IN AURORA NEAR
THE INTERSECTION OF BUCKLEY AVENUE AND MEXICO STREET.  WATER IS
REPORTED TO BE RUNNING CURB DEEP IN THIS AREA.  ADDITIONALLY WATER
HAS GATHERED IN LOW LYING SPOTS IN SOME LOCATIONS.  THIS BAND IS
EXPECTED TO MOVE INTO THE LESS POPULATED AREAS OF CENTRAL ADAMS
AND CENTRAL ARAPAHOE COUNTIES BY 4 PM.

THE SECOND BAND WAS MOVING INTO THE WESTERN DENVER SUBURBS FROM
THE FOOTHILLS OF JEFFERSON COUNTY.  THUS FAR THIS BAND HAS PRODUCED
ABOUT 1/4 INCH TO 1/2 INCH OF RAIN IN ARVADA...WHEATRIDGE AND
GOLDEN.  THIS BAND IS EXPECTED TO MOVE THROUGH CENTRAL DENVER AND
THE NORTHERN DENVER SUBURBS BY 4 PM.

MOTORISTS SHOULD USE CAUTION AS THE HEAVY RAIN IS LIKELY TO CAUSE
SOME STREET INTERSECTIONS AND LOW LYING AREAS TO FLOOD UNTIL ABOUT
5 PM MDT.  SMALL STREAMS...CREEKS AND DRAINAGE DITCHES ARE EXPECTED
TO RUN FAST AND HIGH AND APPROACH BANKFUL STAGE IN SOME LOCATIONS.

MONITOR LOCAL NEWS MEDIA AND NOAA WEATHER RADIO FOR FUTURE WEATHER
DEVELOPMENTS AND BULLETINS.

END...GCF...WFO DENVER
Special weather statement, Jul 31, 3:41 PM MDT, 4 hours 59 minutes before
COZ040-312300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
335 PM MDT   SATURDAY   JULY 31 1999

...HEAVY RAIN IN THE NORTHWEST DENVER METRO AREA...

A HEAVY THUNDERSTORM COMPLEX WAS MOVING ACROSS THE NORTHWEST
DENVER METRO AREA AT 330 PM MDT BRINGING HEAVY RAIN TO WESTMINSTER
...BROOMFIELD...THORNTON...NORTHGLENN AND PARTS OF ARVADA AND
WHEATRIDGE.  AN OFF DUTY WEATHER SERVICE FORECASTER REPORTED THAT
THREE FOURTHS OF AN INCH OF RAIN FELL IN 15 MINUTES AT HIS RESIDENCE
IN WESTMINSTER.  WEATHER RADAR INDICATES THAT 1 TO 2 INCHES OF RAIN
HAVE OCCURRED IN THE CORE OF THIS STORM NEAR BROOMFIELD AND SUPERIOR.

THIS THUNDERSTORM WILL MOVE NORTHEAST ABOUT 20 MPH AND BE THREATENING
THE TOWNS OF DACONO...FORT LUPTON AND BRIGHTON IN SOUTHWEST WELD
COUNTY BY 430 PM MDT.

MOTORISTS SHOULD USE CAUTION AS THE HEAVY RAIN IS LIKELY TO CAUSE
STREET INTERSECTIONS AND LOW LYING AREAS TO FLOOD UNTIL ABOUT 5 PM
MDT.  SMALL STREAMS...CREEKS AND DRAINAGE DITCHES ARE EXPECTED TO
RUN FAST AND HIGH AND COULD REACH BANKFUL STAGE IN SOME LOCATIONS.

MONITOR LOCAL NEWS MEDIA AND NOAA WEATHER RADIO FOR FUTURE WEATHER
DEVELOPMENTS AND BULLETINS.

END...GCF...WFO DENVER
Special weather statement, Jul 31, 6:38 PM MDT, 2 hours 2 minutes before
COZ040-010130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
635 PM MDT   SATURDAY   JULY 31 1999

...MORE RAIN IN THE AURORA AREA...

ANOTHER THUNDERSTORM HAS MOVED OVER AURORA AND WAS CAUSING MODERATE
TO HEAVY RAIN IN THE CENTRAL AND EASTERN PORTIONS OF THE TOWN.
RADAR ESTIMATES AND UTOMATIC RAIN GAUGES SHOW THAT UP TO 1 INCH OF
RAIN HAS FALLEN IN LESS THAN 1 HOUR.  THIS THUNDERSTORM WAS MOVING
NORTH ABOUT 15 MPH AND WILL REACH NORTHERN AURORA...MONTBELLO AND
DENVER INTERNATIONAL AIRPORT AREA BETWEEN 5 AND 6 PM MDT.

THE HEAVY RAIN IS CAUSING LOCAL FLOODING OF STREET INTERSECTIONS
AND LOW LYING AREAS SO MOTORISTS SHOULD USE CAUTION.  SMALL CREEKS
AND STREAMS SUCH AS TOLLGATE CREEK AND SAND CREEK ARE RUNNING HIGH
AND FAST BUT APPEAR TO BE WITHIN THEIR BANKS.

MONITOR LOCAL NEWS MEDIA AND NOAA WEATHER RADIO FOR FUTURE WEATHER
DEVELOPMENTS AND BULLETINS.

END...GCF...WFO DENVER

Nearby

Flash Flood Warnings in Colorado, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.